Illinois, 2015

Heavy Rain in Illinois, July 28, 2015

July 28, 2015 · NWS PAH · 1 event in 1 county or zone

A mesoscale convective system moved southwestward across southeast Illinois. The slow movement of the thunderstorm complex resulted in locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system moved southwestward across southeast Illinois. The slow movement of the thunderstorm complex resulted in locally heavy rainfall. The storms developed in the heat of the afternoon along a weak surface boundary that extended from southeast Illinois into northwest Kentucky. The storms then propagated southwest into a very moist air mass with surface dew points in the upper 70's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Jul 28, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT TUE JUL 28 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 304 PM CDT TUE JUL 28 2015

ANOTHER VERY HOT AND HUMID DAY TODAY OVER MOST OF THE QUAD STATE
REGION...WITH AFTERNOON NEAT INDICES GENERALLY IN THE 105 TO 115
DEGREE RANGE. MANY PUBLIC REPORTS CLOSER TO 120 CAME INTO THE
NWS...AND THE OFFICE ITSELF HIT 113 A FEW TIMES. WILL NEED TO
EXTEND HEAT HEADLINES THROUGH WED AFTERNOON. TOMORROW HAS THE
POTENTIAL TO BE JUST AS HOT AS TODAY...EVEN THOUGH STORM CHCS MAY
INCREASE SOME WITH A FRONT COMING INTO THE REGION. IN FACT...BASED
ON WHAT WE SAW TODAY...HAVE OPTED TO ALSO EXPAND THE EXCESSIVE
HEAT WARNING A BIT FARTHER EAST INTO SW IL/WRN KY. WILL NOW
INCLUDE AREAS FROM THE CARBONDALE/MARION AREA DOWN THROUGH PADUCAH
AND MAYFIELD LOCATIONS.

A BONAFIED COLD FRONT SHOULD FINALLY MOVE THROUGH THE REGION
BY LATE AFTERNOON. COOLER CONDITIONS WILL PROBABLY LAG THIS
FRONTAL PASSAGE A BIT...BUT IN ESSENCE THE FRONT SHOULD SERVE TO
BRING AN END TO THE CURRENT HEAT WAVE. AGAIN...SCATTERED MAINLY
NON SEVERE THUNDERSTORMS MAY ACCOMPANY THIS FRONTAL PASSAGE
WED...BUT UPPER SUPPORT AND WIND FIELDS WILL REMAIN WEAK AND LOW
LVL CONVERGENCE SHOULD ALSO BE QUITE WEAK.

MUCH NICER MID SUMMER TIME WEATHER SHOULD FOLLOW BEHIND THE FRONT
ON THURSDAY AS A HIGH PRESSURE SETTLES INTO THE MISSOURI VALLEY
AND NORTHERLY WINDS USHER MORE COMFORTABLE HUMIDITY INTO THE
REGION. HIGH TEMPS WILL ALSO FALL BACK INTO THE UPPER HALF OF THE
80S TO NEAR 90.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 304 PM CDT TUE JUL 28 2015

AT THE END OF THE WEEK...SFC HIGH PRESSURE WILL BE DOMINATING THE
REGION. A DRY FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO
SATURDAY. A REINFORCING SFC HIGH PRESSURE SYSTEM WILL BUILD INTO THE
AREA BEHIND THIS FRONT...KEEPING THE CWA RAIN FREE ON THROUGH THE
WEEKEND.

THE WEATHER PATTERN GETS A LITTLE MESSIER AS WE HEAD TOWARD THE VERY
END OF THE WEEKEND AND INTO EARLY NEXT WEEK. MODELS HAVE BEEN TRYING
TO HINT AT A FROPA OR AN UPPER LEVEL DISTURBANCE COMING THROUGH
SOMETIME DURING THAT TIME FRAME WITH THE GFS BEING THE MOST
AGGRESSIVE. ALTHOUGH THE ECMWF IS NOW TRYING TO HINT AT IT AS WELL.
DO NOT PLAN ON TRYING TO NIT PICK SPECIFIC FRONTAL PASSAGES THAT FAR
OUT IN THE FUTURE. IN ADDITION...THE FROPA THAT IS FORECAST TO OCCUR
SUNDAY NIGHT INTO MONDAY SURE LOOKS PUNY. WITH THE NORTHWEST FLOW
ALOFT FOR THE DURATION OF THE EXTENDED...WE WILL HAVE TO KEEP A
WATCH OUT FOR MORE POTENT AND PERSISTENT SIGNALS FOR PRECIP THOUGH.

HIGH TEMPERATURES WILL NOT CHANGE TOO MUCH THROUGHOUT THE EXTENDED
WITH READINGS IN THE UPPER 80S TO LOW 90S. HUMIDITY VALUES SHOULD
NOT GET TOO OUT OF CONTROL EITHER GIVEN THE LACK OF SOUTHERLY
FLOW...ALTHOUGH SOME EVAPOTRANSPIRATION WILL ADD SOME MOISTURE BACK
INTO THE AIR.

&&

.AVIATION...
ISSUED AT 627 AM CDT TUE JUL 28 2015

OTHER THAN THE POSSIBILITY OF EARLY MORNING MVFR FOG...VFR
CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH THE PERIOD. VCTS
POSSIBLE AT KCGI/KPAH BETWEEN 17-00Z. WINDS EITHER CALM OR LIGHT
OUT OF THE WEST SOUTHWEST AOB 5 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR ILZ084-085-
     088-089-092>094.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ILZ075>078-080>083-
     086-087-090-091.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR INZ081-082-085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KYZ001>006.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR KYZ007>022.

&&

SHORT TERM...GM
LONG TERM...CW
Hazardous weather outlook, Jul 28, 2:59 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT TUE JUL 28 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 PM CDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY
OVER SOUTHEAST ILLINOIS...THE PENNYRILE REGION OF WESTERN KENTUCKY
AND PORTIONS OF SOUTHWEST INDIANA. LOCALLY HEAVY RAIN...GUSTY
WINDS...AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE EXPECTED TO TOP OUT THIS AFTERNOON IN THE 105 TO
115 DEGREE RANGE. PLEASE SEE THE LATEST EXCESSIVE HEAT WARNING AND
HEAT ADVISORY PRODUCTS FOR ADDITIONAL INFORMATION ON THIS LATEST
HEAT WAVE.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE DANGEROUS HEAT AND HUMIDITY IS EXPECTED ON WEDNESDAY...WITH
AFTERNOON HEAT INDICES EXPECTED TO TOP OUT IN THE 105 TO 115
RANGE. PLEASE SEE THE LATEST EXCESSIVE HEAT WARNING AND
HEAT ADVISORY PRODUCTS FOR ADDITIONAL INFORMATION ON THIS LATEST
HEAT WAVE.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE...MAINLY ON WEDNESDAY WITH THE PASSAGE OF A COLD FRONT.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gallatin

When
July 28, 3:30 PM CST to 5:30 PM CST
Where
Gallatin County, 2 mi S of Junction
Reported by
Trained Spotter
Coordinates
37.691, -88.230

A trained spotter measured just over 1.5 inches of rain in one hour and 15 minutes. Water was over some country roads. Normally flood-prone areas were under water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587362.